Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 86, NWS Goodland, KS

July 3, 2009Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2009, 5:41 PM CDT for Graham County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2009, 5:41 PM CDT (22:41 UTC)
Expired
Jul 3, 2009, 6:12 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:58 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:52 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 3, 4:52 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT FRI JUL 3 2009

.UPDATE...
348 PM MDT FRI JUL 3 2009

UPDATED FORECAST TO LOCALLY EXPAND THE SEVERE THUNDERSTORM WATCH
AND TO MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS THE
EXPANDED WATCH AREA OVER NEBRASKA.

LOCKHART
&&

.DISCUSSION...
244 PM MDT FRI JUL 3 2009

MAIN FORECAST CHALLENGE IS COVERAGE AND TIMING OF LATE AFTERNOON/EVENING
THUNDERSTORMS THROUGH MONDAY.

FOR THE NEXT SEVERAL DAYS...UPPER WINDS WILL BE FAVORABLE FOR
ADVECTING THUNDERSTORMS WHICH DEVELOP ON THE HIGHER TERRAIN OF
COLORADO EASTWARD ACROSS THE FORECAST AREA. IN ADDITION...NUMEROUS
MINOR SHORT WAVE TROUGHS WILL TRAVERSE THROUGH THE FLOW AND ASSIST
IN THE DEVELOPMENT OF LATE DAY/EVENING THUNDERSTORMS. STARTING
ABOUT TUESDAY OF NEXT WEEK...GUIDANCE INDICATES AN UPPER RIDGE
WILL GAIN A STRONGER FOOTHOLD OVER THE SOUTHERN AND CENTRAL PLAINS WHICH
WILL LIKELY BEGIN TO SUPPRESS STORM DEVELOPMENT TO OUR WEST AS MID
LEVEL TEMPERATURES WARM. TEMPERATURES NEXT WEEK THU-FRI WILL
BEGIN TO CLIMB TO NEAR 100 DEGREES IN RESPONSE TO WARMING MID
LEVEL TEMPERATURES. BOTH THE GFS AND THE ECMWF ADVERTISE
DEVELOPMENT OF THE UPPER RIDGE/HIGH PRESSURE AREA OVER OK/KS BY
WED-THU OF NEXT WEEK...ALTHOUGH AS LATE AS THE 06Z RUN THE GFS WAS
SLOWER IN ITS DEVELOPMENT.  BOTH SEEM TO BE ON A SIMILAR TRACK NOW.

FOR THE IMMEDIATE FUTURE...THE POTENTIAL FOR SEVERE THUNDERSTORMS
TODAY AND TONIGHT IS THE MAIN CONCERN. THE SURFACE MAP SHOWS A LOW
PRESSURE AREA ALONG THE KS/CO BORDER WEST OF TRIBUNE WITH A WARM
FRONT EXTENDING EASTWARD ACROSS SOUTHERN WALLACE...LOGAN AND GOVE
COUNTIES. THIS LOW IS FORECAST TO MOVE NORTHEAST INTO NEBRASKA
OVERNIGHT FOLLOWED BY A TRAILING COLD FRONT. THUNDERSTORMS HAVE
DEVELOPED SOUTH OF THE WARM FRONT FROM SYRACUSE AND TRIBUNE
NORTHEAST TOWARD SCOTT CITY AND OVER TO WAKEENEY AS CONVECTIVE
TEMPERATURES OF 93-95 DEGREES WERE MET WITH DAYTIME HEATING. THE
POTENTIAL EXISTS FOR STRONG DAMAGING WINDS...HAIL WITH THESE
STORMS...AND NEAR AND ADJACENT TO THE WARM FRONT...ISOLATED
TORNADOES. WV SATELLITE AND COMPOSITE RADAR HAVE ALSO SHOWN A
SHORT WAVE TROUGH MOVING EAST ACROSS WYOMING AND COLORADO WHICH
WILL MOVE OUT INTO THE PLAINS THIS EVENING. THAT WILL ALSO BE A
FOCUS FOR THUNDERSTORMS IN ADDITION TO THE WARM FRONT THIS
EVENING. SOME OF THESE STORMS WILL POTENTIALLY PRODUCE STRONG
WINDS AND LARGE HAIL

SAT/SUN/MON...HAVE CONTINUED THE TREND OF LATE DAY AND EVENING
THUNDERSTORMS MOVING IN FROM COLORADO. SURFACE FEATURES SHOULD BE
LACKING IN TERMS OF A THUNDERSTORM FOCUS DURING THIS PERIOD...BUT A
PERSISTENT UPSLOPE LOW LEVEL FLOW ALONG WITH SURFACE DEWPOINTS IN
THE 50S...SHOULD PROVIDE ENOUGH SUPPORT FOR STORM INITIATION ON
THE HIGHER TERRAIN IN COLORADO...WHICH WOULD THEN MOVE EAST.

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIODS OTHER THAN
TWEAKING TEMPS A BIT...AND THE PREVIOUS HOT AND DRY FORECAST WAS
KEPT IN PLACE.

DLF
&&

.AVIATION...
1124 AM MDT FRI JUL 3 2009

FOR THE 18Z TAFS AT KGLD AND KMCK...WILL BE EXPECTING CBS AT KGLD
BY 22Z WITH VCTS AND/OR -TSRA FROM 23Z-04Z AS WEATHER DISTURBANCES
MOVE IN FROM THE SOUTH AND WEST. AFTER 06Z NORTH WINDS WILL USHER
IN THE POSSIBILITY OF MVFR/IFR CIGS BETWEEN 500-1000 FT THROUGH
14Z BEFORE LIFTING/DISSIPATING.

AT KMCK MVFR CIGS OF 1500 FT WILL LIFT TO AROUND 2500 FT WHILE
ALSO BECOMING SCATTERED AS WARM FRONT CONTINUES TO LIFT NORTH.
CBS WITH -TSRA POSSIBLE 00Z-06Z. AS WITH KGLD AM EXPECTING
MVFR/IFR CIGS OF 800 FT WITH SOME POSSIBLE REDUCTIONS IN
VISIBILITY DUE TO STRATUS/FOG. FURTHER DETAILS ON THIS IN FUTURE
TAFS...FOR NOW HAVE GONE WITH SCATTERED TO BROKEN CIGS WITH NO
REDUCTIONS IN VIS.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 3, 11:56 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT FRI JUL 3 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1056 AM MDT FRI JUL 3 2009 /1156 AM CDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO ARE EXPECTED
IN THE VICINITY OF A WIND SHIFT LINE AFTER 3 PM MDT (4 PM CDT)
FROM CHEYENNE WELLS TO TRIBUNE TO HOXIE AND NORTON.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR EASTERN
COLORADO AFTER 3 PM MDT (4 PM CDT) WHICH WILL STEADILY MOVE EAST
INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH MIDNIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. LOCALLY
HEAVY RAIN IS POSSIBLE GENERALLY EAST OF A MCCOOK NEBRASKA TO
COLBY AND TRIBUNE KANSAS LINE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
MONDAY ACROSS THE TRI-STATE AREA. LIGHTNING IS ALWAYS A HAZARD
WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

07/DLF

In the hours before

Local storm report, Jul 3, 5:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             OAKLEY                  39.13N 100.85W
07/03/2009  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

            EM REPORTS 1-INCH HAIL CURRENTLY FALLING

&&

GJG

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:57 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan48 min
Jul 3, 5:08 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas45 min
Jul 3, 5:51 PM CDTSevere Thunderstorm WarningGLDWallace54 min
Jul 3, 6:29 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan46 min
Jul 3, 6:30 PM CDTSevere Thunderstorm WarningGLDWallace45 min
Jul 3, 6:59 PM CDTSevere Thunderstorm WarningGLDKit Carson21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.